Advanced Search
MyIDEAS: Login

The Impact of News on Higher Moments

Contents:

Author Info

  • Eric Jondeau

    (University of Lausanne and Swiss Finance Institute)

  • Michael Rockinger

    (University of Lausanne and Swiss Finance Institute)

Abstract

In this paper, we extend the concept of News Impact Curve developed by Engle and Ng (1993) to the higher moments of the multivariate returns' distribution, thereby providing a tool to investigate the impact of shocks on the characteristics of the subsequent distribution. For this purpose, we present a new methodology to describe the joint distribution of returns in a non-normal setting. This methodology allows to gain a better understanding of the temporal evolution of the returns' distribution and can be used to analyze the behavior of the optimal portfolio distribution. We apply our methodology to provide stylized facts on the four largest international stock markets. In particular, we document the persistence in large (positive or negative) daily returns. In a multivariate setting, we find that foreign holdings provide a good hedge against changes in domestic volatility after good shocks but a bad hedge after crashes.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://ssrn.com/abstract=947082
File Function: First version, 1996
Download Restriction: no

Bibliographic Info

Paper provided by Swiss Finance Institute in its series Swiss Finance Institute Research Paper Series with number 06-28.

as in new window
Length: 58 pages
Date of creation: Nov 2006
Date of revision:
Handle: RePEc:chf:rpseri:rp0628

Contact details of provider:
Web page: http://www.SwissFinanceInstitute.ch
More information through EDIRC

Related research

Keywords: Volatility; Skewness; Kurtosis; GARCH model; Multivariate skewed Student t distribution; Stock returns;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Changli He & Annastiina Silvennoinen & Timo Teräsvirta, 2008. "Parameterizing Unconditional Skewness in Models for Financial Time Series," Journal of Financial Econometrics, Society for Financial Econometrics, vol. 6(2), pages 208-230, Spring.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:chf:rpseri:rp0628. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Marilyn Barja).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.